I do a number of presentations to teenagers. No matter the beginning subject matter, I almost always get in a bit of “preachiness”. I throw in something about forestalling death. I don’t want to have to be the one to go and tell their parents that their child has died.
Because I am quite convinced that you can’t scare someone, particularly a teenager, into doing something or not doing something (I can’t with my own kids). My “preachiness” entails: “Stop and Think, Make Right Choices, Don’t Take Chances”. That covers a lot of ground, a lot of causes of death. It also brings me to something that I’ve been getting a lot of Media calls about over the last couple of days.
There was a cluster of seemingly heroin-related deaths in Chicago recently. It appears that the heroin in one “sale area” was cut (mixed) with a potent narcotic pain reliever. It is a very effective medicine for controlling severe pain, e.g. that experienced by someone with bone cancer. It is a 100 or more times potent than heroin, depending on the specific chemical analogue. As a matter of fact one of its analogues is used to “bring down” and anesthetize large animals (think elephant). So cutting heroin with fentanyl produces a highly lethal substance, as can be seen in the recent cluster of deaths. The heroin we typically see here in Lake County is cut with Diphenhydramine (an antihistamine that is also used as a sleep aid). That is not to say the local stuff is safe.
The “take home” message here, (one that I bring up in my presentations, in addition to the inherent killer potential of so many drugs) is that you never know what is mixed with the street drugs you buy or are given. There are no FDA or USDA standards for these drugs; you aren’t buying them from some chain drug store. You don’t know what’s in that sh*t.
Stop and Think, Make Good Choices, Don’t Take Chances.
The death you avoid may be your own.